Alert archive / Kentucky / Flash Flood Warnings in 2013
Flash Flood Warning 37, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 16, 2013, 7:40 PM EDT for 4 counties in Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2013, 7:40 PM EDT (23:40 UTC)
- Expired
- Aug 16, 2013, 10:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Laurel County, KY, McCreary County, KY, Pulaski County, KY, Whitley County, KY
The radar
The Jackson,KY radar (KJKL), 108 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
022
WGUS53 KJKL 162340
FFWJKL
KYC125-147-199-235-170230-
/O.NEW.KJKL.FF.W.0037.130816T2340Z-130817T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
740 PM EDT FRI AUG 16 2013
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY...
EXTREME NORTHEASTERN MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY...
EXTREME NORTHWESTERN WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY...
SOUTHWESTERN LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 1030 PM EDT
* AT 738 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. THIS HAS LEFT BEHIND BETWEEN ONE AND TWO INCHES OF
RAIN OVER THE PAST HOUR WITH UP TO ANOTHER INCH POSSIBLE THROUGH 9
PM.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BALDROCK...BUNCH...HOLLY BAY REC. AREA...HUXLEY AND ROCKCASTLE
SPRINGS.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
BIG CLIFTY CREEK...LICK CREEK...CANE CREEK...POLE BRIDGE BRANCH...
LAUREL RIVER...CUMBERLAND RIVER...ROCKCASTLE RIVER...SINKING CREEK...
BIG DOG BRANCH...POUNDER BRANCH...STORM BRANCH...MILL CREEK...FALL
CREEK...LICK BRANCH AND TURKEY CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 3711 8421 3694 8425 3693 8430 3693 8436
3695 8440 3711 8435
$$
GREIF2 follow-up statements
558
WGUS73 KJKL 170112
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
912 PM EDT FRI AUG 16 2013
KYC125-147-199-235-170230-
/O.CON.KJKL.FF.W.0037.000000T0000Z-130817T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCCREARY KY-PULASKI KY-WHITLEY KY-LAUREL KY-
912 PM EDT FRI AUG 16 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHWESTERN LAUREL...
EXTREME NORTHWESTERN WHITLEY...EAST CENTRAL PULASKI AND EXTREME
NORTHEASTERN MCCREARY COUNTIES UNTIL 1030 PM EDT...
AT 911 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT A SLOW MOVING CLUSTER OF SHOWERS AND THUNDERSTORMS WITH VERY
HEAVY RAINFALL CONTINUED TO CROSS THE WARNED AREA. UP TO TWO INCHES
OF RAIN HAS FALLEN OVER A GOOD PORTION OF THE WARNED AREA WITH AN
ADDITIONAL HALF INCH POSSIBLE THROUGH 10 PM.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
BALDROCK...BUNCH...HOLLY BAY REC. AREA...HUXLEY AND ROCKCASTLE
SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 3711 8421 3694 8425 3693 8430 3693 8436
3695 8440 3711 8435
$$
GREIF917
WGUS73 KJKL 170223
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1023 PM EDT FRI AUG 16 2013
KYC125-147-199-235-170237-
/O.EXP.KJKL.FF.W.0037.000000T0000Z-130817T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCCREARY KY-PULASKI KY-WHITLEY KY-LAUREL KY-
1023 PM EDT FRI AUG 16 2013
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHWESTERN
LAUREL...EXTREME NORTHWESTERN WHITLEY...EAST CENTRAL PULASKI AND
EXTREME NORTHEASTERN MCCREARY COUNTIES WILL BE ALLOWED TO EXPIRE AT
1030 PM EDT...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3711 8421 3694 8425 3693 8430 3693 8436
3695 8440 3711 8435
$$
GREIFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 7:28 PM EDT, 12 minutes earlier.
Area forecast discussion, Aug 16, 7:28 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 728 PM EDT FRI AUG 16 2013 .UPDATE... ISSUED AT 607 PM EDT FRI AUG 16 2013 ISOLATED SHOWERS CONTINUE ACROSS THE SOUTHWEST HALF OF THE CWA. WENT AHEAD AND EXTENDED OUT ISOLATED POTENTIAL IN THE GRIDS FOR THE NEXT COUPLE OF HOURS...WITH SHOWERS EXPECTED TO LOSE STRENGTH AND DYE OUT AS WE CONTINUE TO LOSE DAYTIME HEATING. REMAINDER OF FORECAST SEEMS TO BE ON TRACK. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 315 PM EDT FRI AUG 16 2013 ISOLATED SHOWERS HAVE DEVELOPED OVER NORTHERN PULASKI COUNTY AND OVER SOUTHERN WAYNE COUNTY. WILL CARRY ISOLATED SHOWERS FOR THE NEXT FEW HOURS OVER THE SOUTHWEST PART OF THE FORECAST AREA. ISOLATED SHOWERS WILL DISSIPATE QUICKLY BY EARLY EVENING WITH THE LOSS OF DAYTIME HEATING. EVOLVING UPPER AIR PATTERN WILL BRING A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE UPCOMING WEEKEND. AS 5H LOW BEGINS TO CLOSE OFF OVER THE MID MS VALLEY EARLY SATURDAY...THE UPPER FLOW ACROSS EASTERN KY BECOMES MORE SOUTHERLY...AND MOISTURE WILL BE ON THE INCREASE WITH DEEPER MOISTURE FINALLY ARRIVING IN THE SOUTHERN PART OF THE FORECAST AREA SATURDAY AFTERNOON. AT THE SAME TIME AN UPPER LEVEL JET STREAK AHEAD OF THE UPPER LOW WILL BRING BETTER UPPER LEVEL SUPPORT FOR PRECIPITATION. AS SUCH WILL FORECAST SCATTERED SHOWERS AND THUNDERSTORMS TO THE SOUTHERN PART OF THE FORECAST AREA SATURDAY AFTERNOON AND GO WITH ISOLATED COVERAGE IN THE NORTH. THE UPPER LEVEL SUPPORT WITH THE JET WILL KEEP A CHANCE OF SHOWERS GOING FOR SATURDAY NIGHT AS WELL. TEMPERATURES WILL CONTINUE TO RUN A LITTLE BELOW NORMAL THROUGH THE FIRST PART OF THE WEEKEND. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 315 PM EDT FRI AUG 16 2013 MODELS ARE IN FAIRLY GOOD AGREEMENT THROUGH THE PERIOD BUT HAVE HAD SOME CONSISTENCY ISSUES BEYOND DY5...TUE. ALOFT...THE FORECAST IS DOMINATED BY AN UPPER LEVEL LOW OVER THE MID SOUTH THAT WILL GRADUALLY OPEN UP AND LIFT OUT TO THE NORTHEAST AS A TROUGH ACROSS THE COMMONWEALTH SUNDAY AND MONDAY. HOWEVER...IT NOW APPEARS THAT A WEAK DISTURBANCE COULD WILL FILL IN BEHIND THE EXITING SYSTEM ON TUE...RESULTING IN SOME LINGERING TROUGHINESS OVER OUR AREA FOR THE REMAINDER OF THE FORECAST WINDOW. MODELS HAVE NOT BEEN CONSISTENT WITH THIS SECOND FEATURE...WITH PREVIOUS FORECAST CYCLES SUGGESTING AT LEAST SOME WEAK RIDGING OVER THE REGION. AT THE SFC...A NARROW INVERTED TROUGH EXTENDING FROM THE DEEP SOUTH TO THE OHIO VALLEY WILL DISSIPATE AS THE MAIN UPPER LEVEL TROUGH LIFTS OUT OF OUR AREA AND A LARGE SFC HIGH PRESSURE SYSTEM SHIFTS FROM THE LOWER GREAT LAKES TO THE ATLANTIC COAST. WITH HIGH PRESSURE CENTERED OVER THE EAST COAST BY SUNDAY...BOUNDARY LAYER FLOW WILL VEER TO THE SOUTH RESULTING IN A BETTER MOISTURE FETCH AND A MORE SIGNIFICANT THREAT OF RAINFALL ACROSS THE AREA. AT THIS POINT AND UNTIL MODELS RESOLVE CONSISTENCY ISSUES BEYOND TUE...CAN NOT RULE OUT SOME LINGERING... MAINLY DIURNALLY DRIVEN CONVECTION THROUGH THE REMAINDER OF THE EXTENDED. IN A NUTSHELL...PREFERRED TO KEEP OUR HIGHEST POPS FOCUSED ON THE SUNDAY/MONDAY TIME FRAME WITH A LOWER...MORE DIURNALLY DRIVEN POP IN THE FORECAST FROM TUESDAY THROUGH TO THE END OF THE WEEK AS WE FALL BACK INTO A MORE SUMMER LIKE REGIME. FOR TEMPS...PREFERRED TO LEAN TOWARDS THE BETTER PREFORMING AND COOLER EUROPEAN MOS. OVERALL THIS WILL KEEP OUR HIGHS AT OR SLIGHTLY BELOW NORMAL LEVELS AND LOWS NEAR NORMAL LEVELS FOR THIS TIME OF YEAR. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 728 PM EDT FRI AUG 16 2013 HIGH PRESSURE OVER THE OHIO VALLEY WILL KEEP MOSTLY VFR CONDITIONS ACROSS THE FORECAST AREA THROUGH SATURDAY. ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVENING NEAR LOZ AND SME...THEN WEAKEN AND DIE OUT WITH LOSS OF DAYTIME HEATING. SOME OF THESE SHOWERS AND THUNDERSTORMS COULD PRODUCE HEAVY RAIN AND BRIEFLY LOWER VIS IF THEY INTERCEPT THE TAF SITE. WHILE SOME FOG IN RIVER VALLEYS CAN BE EXPECTED LATE TONIGHT...FOG IS NOT EXPECTED TO AFFECT THE TAF SITES. MOISTURE WILL BE INCREASING ACROSS THE AREA ON SATURDAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM TAKES SHAPE OVER THE MID MS VALLEY...AND THIS WILL BRING A BETTER CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS SATURDAY AFTERNOON. DUE TO THIS SCATTERED NATURE...THERE IS STILL UNCERTAINTY ON EXACT SET UP AND LOCATION...SO LEFT VCTS AT THIS TIME. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JMW SHORT TERM...SBH LONG TERM...RAY AVIATION...SBH/JMW
Hazardous weather outlook, Aug 16, 6:21 PM EDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 621 PM EDT FRI AUG 16 2013 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171400- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 621 PM EDT FRI AUG 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING...MAINLY OVER THE CUMBERLAND VALLEY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE POSSIBLE AT TIMES SATURDAY THROUGH WEDNESDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SBH/JMW
In the hours before
Local storm report, Aug 16, 6:43 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
643 PM EDT FRI AUG 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD BRODHEAD 37.40N 84.42W
08/16/2013 ROCKCASTLE KY EMERGENCY MNGR
WATER IS CURRENTLY RUNNING OVER HWY 2250 AS A RESULT OF
HEAVY RAIN.
&&
JMWIXThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 6:35 PM EDT | Areal Flood Advisory | JKL | Rockcastle | 115 min |
| Aug 16, 7:09 PM EDT | Areal Flood Advisory | JKL | Laurel, Pulaski | 111 min |
Nearby
Flash Flood Warnings in Kentucky, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.